Florida, 2001

Waterspout in Florida, September 24, 2001

September 24, 2001 · NWS MFL · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 24, 8:30 AM EST, 35 minutes earlier.

Area forecast discussion, Sep 24, 8:30 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EDT MON SEP 24 2001

12Z SOUNDING A LITTLE WETTER THAN YESTERDAYS WITH A PW= 1.89, K=29
AND AFTERNOON CAPE 4,000. NOT ONLY WILL EXPECT MORE ACTIVITY THAN
YESTERDAY, BUT ALSO EXPECT THE THUNDERSTORMS TO BE CLOSER TO THE
EASTERN METRO AREAS. ALTHOUGH THE BRUNT OF THE TSTMS/SHWRS WILL BE
OVER INTERIOR AND NEAR LAKE OKEECHOBEE. MEAN FLOW MOSTLY SOUTH AT 7
KTS. SO WILL EXPECT THE THUNDERSTORMS TO MOVE VERY SLOWLY NORTH OR
EVEN SLIGHTLY EAST OF DUE NORTH WITH PROBABLY PALM BEACH BEING MORE
AFFECTED THAN FT LAUDERDALE/MIAMI. THIS LIGHT FLOW COULD ALSO MEAN
LOCALLY HEAVY RAIN AS THESE STORMS WILL EITHER MOVE VERY SLOWLY OR
REMAIN NEARLY STATIONARY. IN ANY CASE...CURRENT FORECAST CALLS FOR A
GOOD CHANCE OF AFTERNOON TSTMS/SHWRS OVER ALL OF SOUTH FLORIDA. I
AGREE WITH IT, SO NO CHANGES PLANNED. NO CHANGES EITHER FOR THE
MARINE FORECAST.

.MIA....NONE.

GARCIA

In the hours before

Special weather statement, Sep 24, 3:30 AM EST, 5 hours 35 minutes before
FLZ063-066>075-241800-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
430 AM EDT MON SEP 24 2001

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA TODAY. ONCE AGAIN THE THE BRUNT OF THE ACTIVITY WILL BE OVER
THE INTERIOR AND WESTERN COUNTIES.

NO OTHER WEATHER RELATED HAZARDS ARE EXPECTED OVER SOUTH FLORIDA
TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Special weather statement, Sep 24, 8:05 AM EST, 1 hour before
FLZ063-066>075-242000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
905 AM EDT MON SEP 24 2001

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH FLORIDA THIS AFTERNOON. THE MEAN STEERING FLOW WILL BE
FROM THE SOUTH. THEREFORE...THE BRUNT OF THE ACTIVITY WILL BE OVER
THE INTERIOR AND NORTHERN COUNTIES NEAR LAKE OKEECHOBEE.

THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN.
SINCE THE MEAN FLOW IS ALSO VERY LIGHT...THESE STORMS ARE EXPECTED
TO EITHER MOVE VERY SLOWLY NORTHWARD OR TO REMAIN NEARLY STATIONARY.
OTHER HAZARDS WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING AND
STRONG WIND GUSTS TO 40 MPH.

NO OTHER WEATHER RELATED HAZARDS ARE EXPECTED OVER SOUTH FLORIDA
TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

GARCIA

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Palm Beach

When
September 24, 9:05 AM EST
Where
Palm Beach County, Palm Beach Shrs
Reported by
EMERGENCY MANAGER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A waterspout was sighted in the Atlantic just offshore Palm Beach Shores.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265858.